Alert archive / Nebraska / Tornado Warnings in 2018

Tornado Warning 16, NWS Hastings, NE

June 1, 2018Valley County, Nebraska

NWS Hastings, NE issued this tornado warning at Jun 1, 2018, 8:58 PM CDT for Valley County, Nebraska. It was in force for 32 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2018, 8:58 PM CDT (01:58 UTC)
Expired
Jun 1, 2018, 9:30 PM CDT
In force
32 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

County Valley County, NE

The radar

The North Platte radar (KLNX), 136 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 9:08 PM CDTFUNNEL CLOUD6 Ssw Elyria, NEREPORT OF A FUNNEL CLOUD WEST OF ORD.
Jun 1, 9:14 PM CDTTORNADO1 E Ord, NEHAD A NUMBER OF REPORTS OF POSSIBLE BRIEF TOUCHDOWNS IN THE ORD & ELYIRA AREAS.
Jun 1, 9:16 PM CDTHAIL 0.88Ord, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 3:57 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1982 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1982 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
2223 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.1

Open this sounding in Storm Lab

The text

As transmitted.

848 
WFUS53 KGID 020158
TORGID
NEC175-020230-
/O.NEW.KGID.TO.W.0016.180602T0158Z-180602T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
858 PM CDT FRI JUN 1 2018

The National Weather Service in Hastings has issued a

* Tornado Warning for...
  Northern Valley County in central Nebraska...

* Until 930 PM CDT
    
* At 857 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Elyria, or 8 miles west of Ord, moving northeast
  at 60 mph.

  HAZARD...Tornado and golf ball size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This tornadic thunderstorm will remain over mainly rural areas of
  northern Valley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4165 9875 4152 9912 4164 9921 4168 9921
      4174 9910 4174 9875
TIME...MOT...LOC 0157Z 240DEG 52KT 4164 9909 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

Heinlein
2 follow-up statements
090 
WWUS53 KGID 020208
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
908 PM CDT FRI JUN 1 2018

NEC175-020230-
/O.CON.KGID.TO.W.0016.000000T0000Z-180602T0230Z/
Valley NE-
908 PM CDT FRI JUN 1 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR NORTHERN
VALLEY COUNTY...
    
At 908 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Ord, moving east at 40 mph.

HAZARD...Tornado and golf ball size hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Ord and Elyria. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4153 9909 4165 9915 4174 9888 4174 9875
      4165 9875
TIME...MOT...LOC 0208Z 251DEG 36KT 4159 9902 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

Heinlein
435 
WWUS53 KGID 020219
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
919 PM CDT FRI JUN 1 2018

NEC175-020230-
/O.CON.KGID.TO.W.0016.000000T0000Z-180602T0230Z/
Valley NE-
919 PM CDT FRI JUN 1 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR
NORTHEASTERN VALLEY COUNTY...
    
At 919 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles northeast of Ord, moving northeast at 60 mph.

HAZARD...Tornado and golf ball size hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Ord and Elyria. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4159 9892 4169 9902 4174 9888 4174 9875
      4165 9875
TIME...MOT...LOC 0219Z 240DEG 52KT 4167 9882 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

Heinlein

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Jun 1, 6:23 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Jun 1, 6:23 PM CDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
623 PM CDT Fri Jun 1 2018

.SHORT TERM...(This evening through Saturday)
Issued at 301 PM CDT Fri Jun 1 2018

Ahead of an approaching cold front, an axis of instability is
quite evident just west of the tri-cities where dew points in the
lower 70s have pooled and cumulus have already formed. MLCAPES of
at least 4000 J/kg in a narrow corridor will encourage rapid
growth of convection once the cap erodes. Thunderstorms are
already forming in the Sandhills and will eventually zip south and
edge into our CWA by 23Z to 01Z time range. This will be a
critical time to watch any discrete convection that forms as
hodographs indicate potential for tornadoes with lowered LCL and
backed winds at the surface. Very large hail with strong
downdrafts is anticipated.

Storms will congeal into a line by about 03Z to 04Z and will form
an organized line of storms which may exhibit derecho-like
qualities. Looking for potential of 70-80 mph wind gusts with this
line. Also, storms may lay out an outflow boundary that may stall
for several hours this evening and early overnight and with a
developing solid low-level jet, this may sustain training cells
which could give us flash flooding issues.

Subsidence behind the cold front will dry things out quickly for
Saturday, but wind will be noticeably strong for especially
Saturday morning, and dewpoints much drier. I have increased wind
speeds significantly. I lowered highs a tad into the mid 70s to
around 80 for most locations Saturday with the cooler air mass.

.LONG TERM...(Saturday night through Friday)
Issued at 301 PM CDT Fri Jun 1 2018

The relatively cooler air near season norms will be around for
Monday, but the upper ridge will heat things up for later in the
week. However, the ridge may erode enough to allow perturbations
to round the ridge and give us chances of precip/thunderstorms
during the week. Still too early to tell how much of any severe
chances we will have.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Saturday)
Issued at 616 PM CDT Fri Jun 1 2018

Main concern for this TAF period lies with thunderstorm chances
later this evening. Not much going on at this point near the
terminal areas, but activity currently to the NNW is expected to
expand in coverage and slide SSE later this evening. Have activity
ending at the terminals at 10Z, confidence in the exact timing
isn't the highest. The current gusty SSE winds will become more
variable in direction as the convection moves in, eventually
turning NWrly as the cold front pushes through. Gusty winds winds
are expected once again tomorrow.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Heinlein
LONG TERM...Heinlein
AVIATION...ADP
Hazardous weather outlook, Jun 1, 2:53 PM CDT, 6 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
253 PM CDT Fri Jun 1 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
021200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
253 PM CDT Fri Jun 1 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Severe thunderstorms are possible late this afternoon through
tonight across the outlook area. The main time frame for possible
severe weather will be between 7 pm and 1 am. The primary threats
will be wind gusts of 70 to 80 mph, hail up to 2 inches or more in
diameter, along with a possible tornado or two. Locally heavy
rain is also possible, with flash flooding possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Off and on chances of thunderstorms are expected between Sunday
night and Thursday. It is still too early to determine if there is
a threat for severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected mainly between 7pm and 1 am.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Heinlein

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 8:25 PM CDTSevere Thunderstorm WarningGIDValley50 min
Jun 1, 9:04 PM CDTSevere Thunderstorm WarningGIDSherman, Valley41 min
Jun 1, 9:24 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson, Sherman51 min
Jun 1, 9:25 PM CDTSevere Thunderstorm WarningGIDGreeley, Valley50 min
Jun 1, 10:02 PM CDTSpecial Weather StatementGIDHoward, Merrick, Nance43 min
Jun 1, 10:14 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson, Sherman46 min
Jun 1, 10:18 PM CDTSevere Thunderstorm WarningGIDHoward, Nance, Sherman42 min
Jun 1, 10:19 PM CDTSevere Thunderstorm WarningGIDDawson, Gosper, Phelps41 min
Jun 1, 10:24 PM CDTTornado WarningGIDBuffalo, Sherman36 min
Jun 1, 10:50 PM CDTSevere Thunderstorm WarningGIDGosper, Phelps10 min
Jun 1, 10:54 PM CDTSevere Thunderstorm WarningGIDHamilton, Merrick, Nance, Polk, York51 min
Jun 1, 10:58 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson, Gosper, Phelps33 min
Jun 1, 11:00 PM CDTSevere Thunderstorm WarningGIDBuffalo, Hall, Howard, Sherman45 min
Jun 1, 11:10 PM CDTSevere Thunderstorm WarningGIDBuffalo, Hall, Kearney, Phelps35 min
Jun 1, 11:42 PM CDTSpecial Weather StatementGIDHall, Hamilton, Kearney, Phelps, Polk, York48 min
Jun 2, 12:10 AM CDTSevere Thunderstorm WarningGIDAdams, Kearney22 min
Jun 2, 12:31 AM CDTSpecial Weather StatementGIDAdams, Clay, Franklin, Hamilton, Harlan, Kearney and 1 more44 min
Jun 2, 1:14 AM CDTSpecial Weather StatementGIDClay, Fillmore, Franklin, Nuckolls, Thayer, Webster46 min
Jun 2, 2:00 AM CDTSpecial Weather StatementGIDNuckolls, Thayer60 min

Nearby

Tornado Warnings in Nebraska, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.